Heartbroken

I’m still hiding out at home since I don’t have the strength to go anywhere. I take most of my fluids in the form of popsicles and I wrap myself in a blanket in between hot flashes while I watch HBO Go on my ipad. I’m looking super cancery these days and I feel like isolating myself because of it. I know that would not be good for me. Jeffrey and the kids run circles around me while I move in slow motion attempting to complete small activities. My incapacities are more apparent at home where there are fewer people taking care of me and more that I want to do independently. My muscles are weak and I am tired from the chemo. I’ve had some new side effects start including numbness in my hands and feet. They asked me about this in the hospital but I didn’t feel it until today. I still have persistent pain in my neck and shoulders. I don’t know if it’s from the spinal or the intrathecal chemo but it’s difficult to get comfortable. The most disturbing side effect right now and the reason my appearance is so altered is the facial swelling from the prednisone. I’m so puffy that I’m unrecognizable to myself in the mirror. The bald head doesn’t bother me as much as the round face. I don’t feel like myself and my appearance contributes to that feeling. Sometimes it feels like I’m living someone else’s life. Suddenly I am consumed by cancer. Again. It would be nice if I could take a little break. Like maybe one weekend day a month I could be “normal” and go shopping and out to lunch. I’m being fairly reasonable in my requests here. Too bad that cancer does not listen to reason.

Since being home I’ve had more time to think. I’ve been able to be off pain meds enough to clear my head. This does not go well with my usual plan of avoiding reality. The truth is that this disease sucks. I’m starting to process that I’m going to be sick for a very long time. Possibly years. And the cure for my disease quite possibly could cause other long term damage to my body. This is where the emotional part comes in. Everything I had planned. Anything that I wanted or needed to do is on hold and it’s out of my control. It is heartbreaking to watch your goals and desires be taken from you. When we were dealing with the breast cancer I never felt sorry for myself. I had my breasts removed and I just went with it and I didn’t feel ugly or sad and I never even grieved the loss like they said I would. I’m feeling it this time. I’m feeling the loss of choice and independence and control over my own life.

Jeffrey grilled some chicken outside for dinner tonight. Of course, he made it in mass quantities because if he cooks he plans on eating it for a week. It was good though and we sat down to dinner together. We didn’t have sister because she went to a sleepover so dinner was quiet and peaceful for a change and we were able to listen to Xander a bit. He noted that it has been a long time since we have sat down as a family for dinner. We usually do our evening meal as a family everyday even if it’s just 20 minutes. When I was in the hospital I think it was fend for yourself or they ate with the grandparents and since I’ve been home it’s been too uncomfortable to sit at the table. But, I’m going to try like hell to get our family dinner time back together. Even if we aren’t all eating the same meal and Amira spends most of the time complaining about something I think that 20 minutes of togetherness is important to the kids. I want to protect them from feeling the same changes I have felt. I want to keep things as consistent as possible for them. It sucks for them that they have to have a sick mom. But the important thing is that for now I get to see them every day. Amira told me that me being home is her favorite thing.

Advertisements

Posted on July 22, 2012, in Uncategorized. Bookmark the permalink. 4 Comments.

  1. It does suck big time. All of it. Much love to you. Prednisone is awful and can really mess with your head (depression) addition the nasty puffiness. I was on it short term and I did not do well. Not that you want to take anymore drugs, but naybe you need something to help counter that?

    • I was on super high dose prednisone for 29 days but that cycle is done and I’m off it now. Just have to wait for the effects to leave. Not sure if I have to take it again in my treatment protocol but I’ll be sure to ask about side effects next time.

      • And sometimes if you are ok when you are on it, you can feel really low as you step down off it. That stuff is evil! Big hugs.

  2. Hard stuff – so sorry you are feeling this way and I can only hope that some of those hopes and dreams become available to you in time. Wouldn’t that be a great feeling and accomplishment? As for your hands, try not to touch anything cold. I’ve heard that can make it worse.

    Catherine
    http://www.facingcancer.ca

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: